Kentucky, 2005

Flooding in Kentucky, August 30, 2005

August 30, 2005 · NWS ILN · 2 events in 2 counties and zones

2 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 30, 2:05 PM EST, 55 minutes earlier.

Area forecast discussion, Aug 30, 2:05 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
305 PM EDT TUE AUG 30 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
THE CENTER OF KATRINA WAS LOCATED OVER WESTERN KY THIS AFTERNOON AND
A LARGE AREA OF RAIN OR SHOWERS...SOME HEAVY AT TIMES COVERED MUCH
OF THE FORECAST AREA. GFS IS THE MODEL OF CHOICE TODAY. THIS
INDICATES THE CENTER OF THE REMNANTS OF KATRINA WILL MOVE NE TO THE
TRI-STATE AREA THIS EVENING AND THEN CONTINUE NE ALONG A TRACK CLOSE
TO THE I-71 CORRIDOR. BY WEDNESDAY MORNING THE CENTER OF THE
REMNANTS SHOULD BE ENTERING WESTERN NY. THE HEAVIEST RAIN WILL
CONTINUE THROUGH 06Z AND THEN TAPER OFF FROM SW TO NE ACROSS THE
FORECAST AREA. WILL CONTINUE THE FLOOD WATCHES IN THE SOUTH TILL
ABOUT 10Z WEDNESDAY AND ACROSS THE CENTRAL PART OF FORECAST AREA
UNTIL ABOUT 16Z WEDNESDAY. SE PART OF CWA HAS BEST POTENTIAL FOR
SEVERE WEATHER THIS EVENING. BY 00Z THURSDAY...KATRINA WILL BE WELL
TO OUR NE AND THE FORECAST AREA WILL BE DRY. A WEAK BOUNDARY MAY
MOVE THROUGH THE AREA THURSDAY BUT DO NOT EXPECT ENOUGH DYNAMICS OR
MOISTURE TO RESULT IN PRECIPITATION. SO...DRY CONDITIONS EXPECTED
WEDNESDAY NIGHT THROUGH REMAINDER OF SHORT TERM. WILL CONTINUE WITH
CURRENT TEMPERATURE TRENDS WHICH ARE CLOSE TO MAV.

&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...
FOR FRIDAY...A WEAK BNDRY MOVES ACROSS THE AREA.  HOWEVER...GFS TIME
HEIGHT PROFILES SHOW LITTLE MOISTURE...SO WILL KEEP FRIDAY DRY.  THE
REMAINDER OF THE EXTENDED LOOKS DRY AS WELL AT THIS POINT...AS HIGH
PRESSURE SETTLES OVER...AND THEN MOVES EAST OF THE REGION THROUGH
TUESDAY.

LOOKING AT MODEL AND HPC GUIDANCE...HIGH AND LOW TEMPS WILL
GENERALLY BE NEAR OR SLIGHTLY BELOW NORMAL THROUGH THE PERIOD.

&&

.PREVIOUS DISCUSSIONS...

THE FOLLOWING WAS ISSUED AT 138 PM EDT TUE AUG 30 2005

.AVIATION (18Z-18Z)...
REMNANTS OF HURRICANE KATRINA WAS NEAR KBWG WITH ITS ASSOCIATED
PRECIP SHIELD OVER ALL TAF SITES BUT KCMH AND KLCK. THIS WILL NOT BE
THE CASE FOR LONG AS IT KILN RADAR SHOWING PRECIP WILL FILL IN OVER
KCMH AND KLCK. SURFACE ANALYSIS SHOWS A WARM FRONT ACROSS CENTRAL
KENTUCKY. THIS FRONT SHOULD NOT MAKE IT UP INTO TAF SITES AS KATRINA
IS EXPECTED TO MOVE VERY CLOSE TO KCVG...KILN AND KCMH ON ITS WAY
TO KERI BY 12 WED MORNING.

WILL KEEP SIMILAR FORECAST GOING AS PREVIOUS FORECAST. FIRST 9 TO
12 HOURS WILL HAVE MODERATE TO HEAVY RAINFALL OVER TAF
SITES...THEN WILL BACK OF TO -RA BEFORE ENDING. AT THIS POINT THINK
THREAT OF THUNDER IS TO THE SOUTH AND EAST OF TAF SITES. GENERALLY
IFR CONDITIONS WILL CONTINUE FOR FIRST 12 TO 18 HOURS OF FORECAST
WITH A SLOW IMPROVEMENT FOR THE LAST 6 HOURS.

TIPTON

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH FOR OHZ070>074-077>082-088 UNTIL 6 AM WEDNESDAY.
  ...FLOOD WATCH FOR OHZ045-046-051>056-060>065 UNTIL NOON
     WEDNESDAY.
KY...FLOOD WATCH FOR KYZ089>100 UNTIL 6 AM WEDNESDAY.
IN...FLOOD WATCH FOR INZ050-058-059 UNTIL NOON WEDNESDAY.
  ...FLOOD WATCH FOR INZ066-073>075-080 UNTIL 6 AM WEDNESDAY.

&&
Hazardous weather outlook, Aug 30, 4:12 AM EST, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
512 AM EDT TUE AUG 30 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-310915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
412 AM EST TUE AUG 30 2005 /512 AM EDT TUE AUG 30 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY AND TONIGHT
WIDESPREAD RAIN IS EXPECTED TODAY AND TONIGHT AS THE REMNANTS OF
HURRICANE KATRINA MOVE THROUGH THE REGION. SCATTERED THUNDERSTORMS
WILL ALSO BE POSSIBLE THIS AFTERNOON INTO THIS EVENING. LOCALLY
HEAVY DOWNPOURS WILL OCCUR. RAINFALL AMOUNTS OF TWO TO THREE
INCHES WILL BE POSSIBLE WITH LOCALLY HIGHER AMOUNTS. A FLOOD WATCH
IS IN EFFECT TODAY AND TONIGHT FOR MOST OF THE AREA. PLEASE
REFERENCE PRODUCT CLEFFAILN FOR MORE DETAILS.

A FEW OF THE THUNDERSTORMS MAY BE SEVERE THIS AFTERNOON AND THIS
EVENING...MAINLY ALONG AND TO THE SOUTHEAST OF INTERSTATE 71. THE
PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WIND. THE POSSIBILITY
ALSO EXISTS FOR ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

In the hours before

Special weather statement, Aug 30, 10:56 AM EST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1156 AM EDT TUE AUG 30 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-302200-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
INCLUDING THE CITIES OF...RICHMOND...CONNERSVILLE...LIBERTY...
BROOKVILLE...VERSAILLES...LAWRENCEBURG...RISING SUN...VEVAY...
CARROLLTON...WARSAW...BURLINGTON...INDEPENDENCE...ALEXANDRIA...
OWENTON...WILLIAMSTOWN...FALMOUTH...BROOKSVILLE...MOUNT OLIVET...
MAYSVILLE...VANCEBURG...KENTON...CELINA...WAPAKONETA...
GREENVILLE...SIDNEY...BELLEFONTAINE...MARYSVILLE...DELAWARE...
PIQUA...URBANA...SPRINGFIELD...LONDON...COLUMBUS...NEWARK...
EATON...DAYTON...XENIA...WASHINGTON COURT HOUSE...CIRCLEVILLE...
LANCASTER...HAMILTON...LEBANON...WILMINGTON...CHILLICOTHE...
LOGAN...CINCINNATI...MILFORD...GEORGETOWN...HILLSBORO...
WEST UNION...PIKETON...PORTSMOUTH
1056 AM EST TUE AUG 30 2005 /1156 AM EDT TUE AUG 30 2005/

REMNANTS OF HURRICANE KATRINA WILL RAPIDLY MOVE NORTHEAST INTO
CENTRAL OHIO BY MIDNIGHT TONIGHT. THIS WILL BRING THE THREAT OF
HEAVY RAIN AND ISOLATED SEVERE THUNDERSTORMS. THE STORM PREDICTION
CENTER IN NORMAN OKLAHOMA HAS PLACED MUCH OF NORTHERN KENTUCKY AND
SOUTHEAST OHIO IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE
GREATEST CHANCE OF SEVERE WEATHER WILL BE SOUTH AND EAST OF
INTERSTATE 71. DAMAGING WINDS WILL BE THE PRIMARY THREAT. HOWEVER...
AN ISOLATED TORNADO WILL BE POSSIBLE.

STAYED TUNED TO NOAA ALL HAZARDS RADIO OR YOUR LOCAL MEDIA OUTLET
FOR FURTHER UPDATES AND DETAILS.

 TIPTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Boone

When
August 30, 3:00 PM EST to 4:30 PM EST
Where
Boone forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.833, -86.750

The remnants of Hurricane Katrina moved through the Ohio Valley, producing a steady, soaking rain. Many locations received three to four inches of rain throughout the day, causing several roads to flood and creeks to rise out of their banks.

Flood, Grant

When
August 30, 4:15 PM EST to 4:30 PM EST
Where
Grant forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.700, -83.200

The remnants of Hurricane Katrina moved through the Ohio Valley, producing a steady, soaking rain. Many locations received three to four inches of rain throughout the day, causing several roads to flood and creeks to rise out of their banks.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468961, 5468962.